Tennessee, 2010Flash Flood and Damaging Wind in Tennessee, July 29, 2010
July 29, 2010 · NWS MEG · 2 events in 2 counties and zones
A cold front approached the Mid-South on July 29th, 2010. Showers and thunderstorms developed out ahead of the front during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the Mid-South on July 29th, 2010. Showers and thunderstorms developed out ahead of the front during the afternoon and evening hours. Some storms became severe producing damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 29, 3:35 PM CST, 44 minutes earlier.
Area forecast discussion, Jul 29, 3:35 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT THU JUL 29 2010
.UPDATE...
WITH 4 PM HEAT INDICES IN THE 105 TO 109 RANGE AT MEMPHIS METRO
ASOS SITES AND AT BLYTHEVILLE...HAVE ISSUED A HEAT ADVISORY
THROUGH 8 PM CDT.
PWB
&&
.PREV DISCUSSION... /ISSUED 306 PM CDT THU JUL 29 2010/
DISCUSSION...
SKIES ARE PARTLY TO MOSTLY SUNNY ACROSS THE FORECAST AREA THIS
AFTERNOON WITH TEMPERATURES MAINLY IN THE LOW TO MID 90S. A COLD
FRONT EXTENDS ACROSS NORTHERN KENTUCKY INTO SOUTHERN MISSOURI. SCATTERED
THUNDERSTORMS HAVE DEVELOP OVER PORTIONS OF THE FORECAST AREA
AHEAD OF THE FRONT. ADDITIONAL THUNDERSTORMS ARE EXPECTED EARLY
THIS EVENING AS THE FRONT PUSHES SLOWLY SOUTH.
THE COLD FRONT WILL EVENTUALLY MOVE INTO NORTHERN SECTIONS OF THE
FORECAST AREA FRIDAY AND THEN STALL WHICH SHOULD PRODUCE SOME MORE
THUNDERSTORMS ACROSS THE FORECAST AREA FRIDAY AFTERNOON AND EARLY
FRIDAY EVENING. TEMPERATURES ARE EXPECTED TO BE A COUPLE OF
DEGREES WARMER THAN THIS AFTERNOON SO HEAT INDEX VALUES MAY
SURPASS 105 DEGREES. WILL LET MIDNIGHT SHIFT DETERMINE IF A HEAT
ADVISORY IS NEEDED FOR FRIDAY.
BY SATURDAY THE FRONT WILL BE LIFTING EAST AS A WARM FRONT WITH
SOME ISOLATED AFTERNOON THUNDERSTORMS POSSIBLE IN THE AFTERNOON.
TEMPERATURES WILL APPROACH THE UPPER 90S IN SOME LOCATIONS WHICH
MAY PUSH HEAT INDEX VALUE CLOSE TO 110 DEGREES.
BY SATURDAY NIGHT...UPPER LEVEL RIDGE WILL RETURN OVER THE REGION
AND REMAIN IN PLACE THROUGH THE EARLY PART OF NEXT WEEK. WITH
AFTERNOON TEMPERATURES EXPECTED TO REMAIN IN THE MID TO UPPER 90S
FROM SUNDAY THROUGH THURSDAY...HEAT INDEX VALUES WILL REMAIN HIGH
DURING THIS PERIOD. ANOTHER COLD FRONT WILL APPROACH THE FORECAST
AREA WEDNESDAY AND INTO THURSDAY WHICH MAY PRODUCE SOME ISOLATED
THUNDERSTORMS.
ARS
&&
.AVIATION...
18Z TAF CYCLE (29/18Z-30/18Z)
ATMOSPHERE IS PRIMED FOR TSRA DEVELOPMENT. DEVELOPMENT STARTED
JUST BEFORE 17Z AND WE HAD LIGHTNING AROUND 1740Z NORTH OF TUP.
EXPECT STORMS TO DEVELOP OVER AREA AND THERE COULD BE SOME HIGH
WINDS WITH THEM. THIS ACTIVITY WILL LAST INTO THE EVENING. WINDS
LIGHT TO CALM TNGT. VARIABLE WINDS AND SCATTERED CONDITIONS
THIS AFTERNOON.
WER
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 78 96 78 98 / 20 20 20 20
MKL 74 94 72 95 / 20 20 20 20
JBR 76 94 74 96 / 20 20 20 20
TUP 76 96 75 98 / 20 20 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CRITTENDEN-
MISSISSIPPI.
MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR LAUDERDALE-SHELBY-
TIPTON.
&&Hazardous weather outlook, Jul 29, 3:33 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
433 AM CDT THU JUL 29 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
433 AM CDT THU JUL 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING ACROSS THE AREA. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL
BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDICES ARE FORECAST TO BE IN THE 105 TO 110 DEGREE RANGE
FRIDAY THROUGH NEXT WEDNESDAY. HEAT ADVISORIES WILL LIKELY BE NEEDED
DURING THIS TIME FRAME. ADVISORIES MAY ALSO BE UPGRADED TO EXCESSIVE
HEAT WARNINGS IN SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE IN A FEW LOCATIONS THIS AFTERNOON.
CCD
In the hours before
Special weather statement, Jul 29, 1:39 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT THU JUL 29 2010
MSZ005-006-009-292015-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-
239 PM CDT THU JUL 29 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...
SOUTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES WEST OF BURNSVILLE AT 239 PM CDT...MOVING SOUTH AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ALCORN...PRENTISS AND TISHOMINGO COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Jul 29, 2:26 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CDT THU JUL 29 2010
ARZ008-009-018-292100-
CLAY AR-RANDOLPH AR-GREENE AR-
326 PM CDT THU JUL 29 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...
WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER SUCCESS AT 326 PM CDT...MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CLAY...GREENE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS
NEAR CORNING...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 29, 3:29 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT THU JUL 29 2010
ARZ026>028-292215-
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-
429 PM CDT THU JUL 29 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...
SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER BAY AT 429 PM CDT...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD...MISSISSIPPI AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR BAY...LAKE CITY...LEPANTO...MARKED TREE...TRUMANN AND
TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 29, 4:00 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CDT THU JUL 29 2010
ARZ027-028-036-TNZ049-088-292245-
MISSISSIPPI AR-CRITTENDEN AR-POINSETT AR-SHELBY TN-TIPTON TN-
500 PM CDT THU JUL 29 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...
NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A FAST MOVING THUNDERSTORM OUTFLOW BOUNDARY PRODUCING WINDS AROUND
40 MPH WAS LOCATED FROM 8 MILES WEST OF KEISER TO 12 MILES WEST OF
MARKED TREE AT 459 PM CDT...MOVING SOUTHEAST AT 35 MPH. THIS WILL
LIKELY DOWN LARGE TREE BRANCHES AND BLOW AROUND LOOSE OBJECTS.
PEOPLE IN CRITTENDEN...MISSISSIPPI...POINSETT...SHELBY AND TIPTON
COUNTIES...INCLUDING LOCATIONS NEAR KEISER...LEPANTO...MARION...
MARKED TREE...MEEMAN SHELBY FOREST STATE PARK...TYRONZA AND WILSON...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES BRANDYWINE LAKE...CORONEE LAKE AND WAPANOCCA LAKE.
Special weather statement, Jul 29, 4:05 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT THU JUL 29 2010
MSZ004-005-TNZ090-091-292230-
ALCORN MS-TIPPAH MS-HARDEMAN TN-MCNAIRY TN-
505 PM CDT THU JUL 29 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...
WESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6
MILES NORTH OF BIG HILL POND STATE PARK AT 505 PM CDT...MOVING SOUTH
AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ALCORN...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES...INCLUDING
LOCATIONS NEAR BIG HILL POND STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.
Thunderstorm Wind, McNairy
- When
- July 29, 4:19 PM CST to 4:25 PM CST
- Where
- McNairy County, 6.56 mi WSW of Chewalla to 0.96 mi ENE of Ramer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.000, -88.763
Straight line winds knocked down a few trees across Southwest McNairy County.
Flash Flood, Shelby
- When
- July 29, 6:00 PM CST to 7:15 PM CST
- Where
- Shelby County, 3.12 mi ESE of Whitehaven to 4.52 mi WNW of National Cemetery
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.004, -89.979
Heavy rain produced flash flooding from Southeast Memphis to Northeast Memphis. Several roads and intersections were flooded as a result including the intersection of Spottswood Avenue and Crossover Lane, the intersection of St. Nick Drive and Marian Avenue, the intersection of Dorset Drive and Helene Road, and the intersection of Sycamore View and Summer Avenue. Park Valley Road and Churchill Street in Southeast Memphis were flooded as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Mississippi, July 29 to 31, 20101 death · 22 events
- Heat in Tennessee, July 29 to 31, 20101 death · 20 events
- Heat in Illinois, July 29, 20101 death · 1 event
- Hail and Damaging Wind in South Dakota, July 29, 2010$1.6 million · 2.5 in hail · 6 events
- Hail and Damaging Winds in South Dakota, July 29, 2010$1.5 million · 1 in hail · 3 events
- Tornado and Dust Storm in Arizona, July 29, 20101 injured · $64,000 · EF1 · 10 events
- Hail and Damaging Winds in North Carolina, July 29, 2010$303,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, July 29, 2010$178,000 · 2.5 in hail · 17 events
- Flash Flooding and Heavy Rain in South Dakota, July 29 to 30, 2010$250,000 · 6 events
- Hail and Damaging Winds in Virginia, July 29, 2010$60,000 · 1 in hail · 28 events
- Lightning Strikes in Florida, July 29, 20101 injured · $45,000 · 3 events
- Damaging Winds in Tennessee, July 29 to 31, 2010$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249500, 249499.